Serena Williams gives more details about recent health scare

Serena-Williams-blk-slim

Serena Williams appeared on the Today Show this morning and gave host Matt Lauer additional details about her recent health scare. As we detailed in our article on March 2, Williams was  being treated for a pulmonary embolism which resulted from a deep vein thrombosis. The Grand Slam tennis champ had two surgeries on her foot and she apparently was in a cast for 10 weeks, followed by 10 with an orthopedic boot on her leg. She also was doing a lot of flying during that time as well.

The symptoms at the time she was diagnosed with  pulmonary emboli (she had more than one) was shortness of breath, and swelling in her leg. She was diagnosed with a CT scan and put on anticoagulants (blood thinners). Williams reports that she had to inject the blood thinners into the skin of her abdomen twice a day, and that a hematoma (a collection of blood under the skin) had developed that was ultimately “the size of a grapefruit.” This had to be surgically removed, which was why she was hospitalized.

Visit msnbc.com for breaking news, world news, and news about the economy

Anticoagulants

Anticoagulants are the most common medicines for treating DVT. They’re also known as blood thinners.

These medicines decrease your blood’s ability to clot. They also stop existing blood clots from getting bigger. However, blood thinners can’t break up blood clots that have already formed. (The body dissolves most blood clots with time.)

Blood thinners can be taken as either a pill, an injection under the skin, or through a needle or tube inserted into a vein (called intravenous, or IV, injection).

Warfarin and heparin are two blood thinners used to treat DVT. Warfarin is given in pill form. (Coumadin® is a common brand name for warfarin.) Heparin is given as an injection or through an IV tube.

Your doctor may treat you with both heparin and warfarin at the same time. Heparin acts quickly. Warfarin takes 2 to 3 days before it starts to work. Once the warfarin starts to work, the heparin is stopped.

Pregnant women usually are treated with just heparin because warfarin is dangerous during pregnancy.

Treatment for DVT using blood thinners usually lasts from 3 to 6 months. The following situations may change the length of treatment.

  • If your blood clot occurred after a short-term risk (for example, surgery), your treatment time may be shorter.
  • If you’ve had blood clots before, your treatment time may be longer.
  • If you have certain other illnesses, such as cancer, you may need to take blood thinners for as long as you have the illness.

The most common side effect of blood thinners is bleeding. This happens if the medicine thins your blood too much. This side effect can be life threatening. Sometimes, the bleeding is internal (inside your body). People treated with blood thinners usually have regular blood tests to measure their blood’s ability to clot. These blood tests are called PT and PTT tests. These tests also help your doctor make sure you’re taking the right amount of medicine. Call your doctor right away if you have easy bruising or bleeding. These may be signs that your medicines have thinned your blood too much.

Know the warning signs of internal bleeding, so you can get help right away. They include:

  • Unexplained bleeding from the gums and nose
  • Increased menstrual flow
  • Bright red vomit or vomit that looks like coffee grounds
  • Bright red blood in your stools or black, tarry stools
  • Pain in your abdomen or severe pain in your head
  • Sudden changes in vision
  • Sudden loss of movement in your arms and legs
  • Memory loss or confusion
Michele R. Berman, M.D. was Clinical Director of The Pediatric Center, a private practice on Capitol Hill in Washington, D.C. from 1988-2000, and was named Outstanding Washington Physician by Washingtonian Magazine in 1999. She was a medical internet pioneer having established one of the first medical practice websites in 1997. Dr. Berman also authored a monthly column for Washington Parent Magazine.

1 Comment

  1. Liz

    March 10, 2011 at 9:02 pm

    I enjoy your use of celebrity/ popular news as learning opportunities however disagree with the use of your use of the trem blood thinners in this context.

    This article is the perfect opportunity to explain that blood thinners are an incorrect term. We, as a profession, need to be more accurate in our explanations saying that they stop the stickiness or formation of clots. The widespread and continued use of terms as blood thinners by health professionals is dissapointing

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Real Time Analytics Google Analytics Alternative